Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 140, NWS Raleigh, NC

June 24, 2007Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 24, 2007, 5:34 PM EDT for Sampson County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2007, 5:34 PM EDT (21:34 UTC)
Expired
Jun 24, 2007, 6:03 PM EDT
In force
29 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:55 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 24, 2:55 PM EDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT SUN JUN 24 2007

.SYNOPSIS...
HIGH PRESSURE CENTERED OFFSHORE WILL BUILD WESTWARD OVER THE REGION
TODAY THROUGH WEDNESDAY... PRODUCING WARM AND HUMID CONDITIONS
THROUGH MID WEEK. A COLD FRONT WILL DROP THEN SOUTH INTO THE AREA...
BRINGING MORE CLOUDINESS AND A BETTER CHANCE OF SHOWERS FOR LATE
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...

A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
EARLY EVENING HOURS AND THEN DISSIPATE WITH LOSS OF HEATING
OVERNIGHT AROUND 9PM. AN OVERNIGHT ISOLATED SHOWER OR TWO IS
POSSIBLE MAINLY IN THE NW PIEDMONT AND WESTERN SANDHILLS. WILL PUT
JUST MENTION OF AN ISOLATED SHOWER AFTER MIDNIGHT IN THE WEST DUE TO
A LITTLE MID LEVEL INSTABILITY ACCOMPANIED BY VERY MOST MID LEVELS.
STRATUS DECK SHOULD SET UP AGAIN TONIGHT WITH INCREASING 925 MB FLOW
SO EXPECT NEARLY OVERCAST SKIES BY MONDAY MORNING WITH A LITTLE FOG.
FOG SHOULD NOT BE WIDESPREAD OR DENSE GIVING THE AMOUNT OF CLOUD
COVER. LOWS TONIGHT WILL BE A COUPLE OF DEGREES WARMER THAN LAST
NIGHT...BUT STILL IN THE UPPER 60S TO AROUND 70...CLOSE TO GUIDANCE.
-JO

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...

AN AIR QUALITY ACTION DAY WILL BE IN EFFECT FOR THE TRIAD MONDAY.

DESPITE THE CONTINUED RELATIVELY MOIST CONDITIONS WITH PRECIPITABLE
WATER VALUES RUNNING 125-140% OF NORMAL OVER CENTRAL NC... THE
PROGRESSIVELY STABILIZING MID LEVELS -- PARTICULARLY OVER THE
EASTERN CWA -- WILL LEAD TO LESSER PROBABILITIES OF CONVECTION WITH
EACH DAY. HAVE LEANED TOWARD THE NAM SOLUTION THROUGH MID WEEK... AS
THE GFS CONTINUES TO PRODUCE CONVECTIVE FEEDBACK WHICH WREAKS HAVOC
WITH THE VERTICAL THERMAL AND MOISTURE PROFILES OVER NC. NAM
FORECAST SOUNDINGS ON MONDAY SHOW SURFACE CAPES MOSTLY AT OR BELOW
1000 J/KG DURING PEAK HEATING AND N-CAPE VALUES LESS THAN 0.1 WITH
AN EXTREMELY WEAK WIND PROFILE... AND ITS DEPICTION OF SCATTERED
AFTERNOON STORMS DEVELOPING OVER THE HIGHER TERRAIN AND EASING
SLOWLY EASTWARD LOOKS REASONABLE... ALTHOUGH HAVE HELD ONTO THE
MENTION OF AN ISOLATED STORM CHANCE AREA-WIDE GIVEN THE FAIRLY MOIST
BOUNDARY LAYER. MID LEVEL HEIGHTS CONTINUE TO RISE TUESDAY THROUGH
WEDNESDAY WITH THE ANTICYCLONE DIRECTLY OVERHEAD AND VERY LITTLE
POTENTIAL BUOYANCY INDICATED. HAVE NO POPS MENTIONED EITHER DAY
EXCEPT FOR THE FAR NORTHWEST PIEDMONT INCLUDING THE TRIAD SINCE A
FEW STORMS MAY DROP OFF THE MOUNTAINS. HIGHS 88-92 MONDAY/TUESDAY
AND 90-93 WEDNESDAY WITH CONSIDERABLE SUNSHINE. LOWS IN THE UPPER
60S TO LOWER 70S EACH MORNING. -GIH

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

THE WESTERLIES BEGIN TO INCH SOUTHWARD TOWARD NC WEDNESDAY NIGHT AND
THURSDAY AS THE COLD FRONT DROPS THROUGH THE OHIO VALLEY. INCREASING
LOW LEVEL MOISTURE CONVERGENCE ALONG THE FRONT-PRECEDING PIEDMONT
TROUGH SHOULD ALLOW FOR SCATTERED AFTERNOON AND EVENING STORMS. THE
ECMWF AND THE LAST TWO GFS RUNS AGREE FAIRLY WELL EARLY ON WITH THE
TIMING OF THE COLD FRONT AS IT DROPS SOUTHEAST INTO NC LATE FRIDAY
INTO SATURDAY... PROPELLED BY THE DEEPENING MID LEVEL TROUGH FROM
EASTERN CANADA THROUGH THE ST LAWRENCE VALLEY AND NORTHEAST &
MIDATLANTIC STATES. SOUTHWESTERLY 850 MB WINDS INCREASE TO 15-20 KT
AHEAD OF THE FRONT WHICH SHOULD IMPROVE MOISTURE TRANSPORT
SUFFICIENTLY TO INCREASE POPS TO THE GOOD CHANCE RANGE BY SATURDAY.
THE ECMWF IS A BIT SLOWER THAN THE OP GFS WITH FRONTAL PASSAGE...
AND A SOLUTION IN BETWEEN WITH A LEAN TOWARD THE SLOWER ECMWF IS
PREFERRED... SINCE IT HAS HISTORICALLY BEEN DIFFICULT TO GET A QUICK
FRONTAL PASSAGE IN NC IN THE SUMMER. WILL HOLD ONTO CHANCE POPS
FORWARD THROUGH MUCH OF SATURDAY AS A RESULT. WITH THE DEVELOPMENT
TOWARD A HIGH AMPLITUDE PATTERN OF A WEST COAST TROUGH / ROCKIES TO
PLAINS RIDGE / EASTERN NOAM TROUGH IN THE 7-14 DAY RANGE... EXPECT
WARMER-THAN-NORMAL TEMPERATURES THURSDAY TO TRANSITION TO BELOW
NORMAL READINGS BY SUNDAY. -GIH

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...

VFR CONDITIONS THIS AFTERNOON WITH SCT-BKN CUMULUS DECK FROM
3500-5000 FEET WILL PERSIST INTO THE EVENING HOURS. 925 MB SELY FLOW
INCREASES OVERNIGHT AS THE UPPER UPPER RIDGE CONTINUES TO REMAIN IN
PLACE OF THE REGION. WITH A FEW HIGH CLOUDS OVERNIGHT EXPECT MAINLY
LOW STRATUS WITH SOME FOG MONDAY MORNING. CEILINGS WILL AGAIN DROP
TO 300-500 FEET RESULTING IN IFR CONDITIONS MONDAY MORNING WITH SOME
AREAS EXPERIENCING LIFR CONDITIONS. VISIBILITIES DUE TO FOG IN MOST
LOCATION WILL RUN 3 MILES OR BETTER...HOWEVER...SOME LOCATIONS IN
THE EAST ESPECIALLY FROM FAY AND RWI EAST COULD EXPERIENCE
VISIBILITIES LESS THAN ONE MILE.

WITH HEATING THE LOW STRATUS DECK AND FOG WILL LIFT MONDAY BY 13-14Z
GIVING WAY TO A SCT-BKN CUMULUS DECK AROUND 4 KFT.

THE RIDGE OF HIGH PRESSURE START TO BREAK DOWN LATE IN THE WEEK AND
THE NEXT APPROACHING COLD FRONT LOOKS TO MOVE INTO THE AREA LATE FRI
INTO EARLY SAT. -JO

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
AIR QUALITY ACTION DAY FROM 6 AM TO 9 PM EDT MONDAY FOR
NCZ021>023-038-039.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...JO
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...JO
Hazardous weather outlook, Jun 24, 3:13 AM EDT, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
313 AM EDT SUN JUN 24 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-250715-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
313 AM EDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HOT TEMPERATURES AND HIGHER HUMIDITIES RETURN TODAY THROUGH
MIDWEEK AS A RIDGE ALOFT BUILDS. HEAT INDICES IN THE MID 90S WILL
BE COMMON THIS AFTERNOON... EXCEPT AROUND 90 IN THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HOT AND HUMID WEATHER WILL DOMINATE THROUGH WEDNESDAY WITH ONLY
WIDELY SCATTERED THUNDERSTORMS EXPECTED DURING THE AFTERNOON AND
EVENING HOURS. HEAT INDICES WILL LIKELY BE IN THE 95 TO 100 RANGE
EACH DAY... MONDAY THROUGH WEDNESDAY... EXCEPT IN THE MID 90S OVER
THE NORTHWEST PIEDMONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BADGETT

In the hours before

Special weather statement, Jun 24, 4:51 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
451 PM EDT SUN JUN 24 2007

NCZ089-242145-
SAMPSON-
451 PM EDT SUN JUN 24 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON COUNTY THROUGH 545
PM EDT...

AT 451 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF GARLAND...OR ABOUT 10 MILES SOUTHWEST OF
CLINTON...MOVING SOUTHEAST VERY SLOWLY AT ONLY AROUND 5 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE AREAS BETWEEN
ROSEBORO AND GARLAND.

IN ADDITION TO HEAVY RAIN...GUSTY WINDS OF 30 TO 40 MPH...DANGEROUS
CLOUD-TO-GROUND LIGHTNING AND POSSIBLY SMALL HAIL CAN BE EXPECTED
WITH THE THUNDERSTORM.  RAINFALL AMOUNTS COULD REACH AN INCH IN
15 MINUTES OR LESS...SO PONDING OF WATER IN LOW LYING SPOTS IS
LIKELY.  NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED BETWEEN
ONE AND A HALF AND TWO INCHES OF RAIN LIKELY HAS FALLEN SINCE 330 PM
IN A SMALL AREA SOUTH OF GARLAND AND WEST OF HARRELLS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

DJF
Special weather statement, Jun 24, 5:29 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
529 PM EDT SUN JUN 24 2007

NCZ089-242230-
SAMPSON-
529 PM EDT SUN JUN 24 2007

...STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SAMPSON COUNTY
THROUGH 630 PM EDT...

AT 529 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
NORTH OF GARLAND...OR ABOUT 10 MILES SOUTH OF CLINTON...MOVING EAST
AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE STORMS INCLUDE...
AREAS SOUTH OF CLINTON NEAR ROUTES 701 AND 421...JUST NORTH OF THE
INGOLD COMMUNITY.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN A FEW TREE LIMBS. IN ADDITION...
VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING TWO INCHES DURING
THE NEXT HOUR CAN BE EXPECTED. MOTORISTS SHOULD DRIVE WITH CAUTION
TO AVOID HYDROPLANING. PONDING OF WATER IN LOW LYING AREAS CAN
BE EXPECTED.

DJF

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:09 PM EDTAir Stagnation AdvisoryRAHAlamance, Davidson, Forsyth, Guilford, Randolph30 hr
Jun 24, 7:56 PM EDTSevere Thunderstorm WarningRAHForsyth64 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.